January 18, 2011
For Argentine HIV/AIDS patients, lipodystrophy is a visual sign of an already stigmatized disease. The redistribution of body fat, a common side effect of antiretroviral drugs (ARVs), is generally played down by health professionals but can be one of the most pressing concerns of people living with HIV/AIDS.
"I was one of those doctors who would say, when patients mentioned the issue of lipodystrophy, that it was a lesser evil, and at least they were alive," said Dr. Mercedes Bisgarra, who heads a pioneering primary care AIDS program in Tres de Febrero, a district on the outskirts of Buenos Aires. "But they would respond, 'yes, but I don't want to live like this.'"
Lipodystrophy is marked by loss of fat in the face, arms, legs, and buttocks. Fatty tissue can concentrate between the shoulder blades, a condition known as a "buffalo hump," and in the breasts and abdomen for both genders. Women may experience narrowing of the hips. The condition also can affect HIV-positive adolescents and children.
"When members of our network meet, we see that most of us are suffering from clear signs of the problem," said Marcela Alsina of the Buenos Aires Network of People Living with HIV. The issue has not yet been addressed sufficiently at the regional level, she said.
To raise awareness, the network staged a December photo exhibit with the Foundation for Studies and Research on Women in the Buenos Aires provincial Senate in La Plata. The photos showed the effects of lipodystrophy and featured personal accounts of people on ARVs. "I learned to live with the virus, now I have to learn how to live with the body that the pills have given me," said one patient.
Inter Press Service
01.13.2011; Marcela Valente
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.